Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 86, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 19, 1997, 2:54 PM CDT for Scott County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 1997, 2:54 PM CDT (19:54 UTC)
- Expired
- Jul 19, 1997, 4:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Scott County, IA
The radar
The Quad Cities radar (KDVN), 4 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 191956 RRA SVRMLI IAC163-192100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 254 PM CDT SAT JUL 19 1997 * SEVERE THUNDERSTORM WARNING FOR SCOTT COUNTY IN EAST CENTRAL IOWA * UNTIL 400 PM CDT * SOME LOCATIONS AFFECTED JAMESTOWN AROUND 255 PM CDT BUFFALO HGTS AROUND 305 PM CDT CHAPEL HILL AROUND 310 PM CDT BUFFALO AROUND 315 PM CDT DAVENPORT AROUND 325 PM CDT * AT 253 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR IN THE VICINITY OF QUAD CITIES MOVING SOUTHEAST AT 5 MPH. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. JDH/TPH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:32 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 19, 1:32 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 131 PM CDT SAT JUL 19 1997 ADAP SHOWED GUD SFC MOIST FLUX CNVG ALONG STATIONARY FNT FM NR OTM-MCW. NO CAP AND LI'S TO MINUS 12 IN SE IA WHERE CELLS POPPING W\ AID OF DIURNAL HTG. DRY POCKET EVIDENT ON MORNING KDVN SOUNDING FAVORABLE FOR WET MICROBURST SCENARIO. CELL NR UIN HAD A TOP AT 56 KFT W\ VIL IN LWR 60S. KLSX JUST WARNED ON IT FOR SOUTHEAST MARION COUNTY. EXTREMELY UNSTABLE IN SE IA W\ CAPES APPROACHING 5000 J/KG. EXPECT FURTHER DEVELOPMENT ALONG BOUNDARY AS AFTERNOON WEARS ON. ANOTHER BATCH OF TSRA IN EXTREME SW WI... REMNAMTS FROM OVERNIGHT CONVECTION IN MN... SPILLING OVR RIDGE AXIS. UPR SUPPORT FOR STORMS W\ DNVG IN RFQ OF ANTICYCLONICALLY CURVED JET AND POSITIVE VORTCITY MAXIMUM... DROPPING SEWRD DOWN BACKSIDE OF UPR RIDGE. STORMS MOVG INTO RATHER STABLE AIR MASS THO... WHEN COMPARED TO SE IA... W\ A 3-4 C CAP IN PLACE AND SFC BASED LI/S OF MINUS 2 TO 4 IN NW IL. NOT EXPECTING SVR WITH THESE STORMS... BUT STORMS HAVE BEEN DUMPING BETWEEN ONE AND TWO INCHES OF MUCH NEEDED RAINFALL. AREAS WEST OF A DBQ-GALVA LINE RECEIVING THE MOST AS PER DOPPLER PRECIPITATION ESTIMATES. UPR SUPPORT TO ENHANCE THUNDERSTORM POTENTIAL THRU EARLY EVENING HOURS. W\ LOSS OF HTG AND AS UPR SUPPORT SHIFTS SE... STORMS SHOULD FIZZLE AFT SUNSET. ATTENTION THEN TURNS NORTHWEST AS STORMS FIRING ACRS SE SD MOVE INTO CWA AFT 06Z... AS PER 850-300 MB THICKNESS. CID-DBQ-CWI-SQI LIKELY POPS... CHC POPS ELSEWHERE. MAY WANT TO MENTION EVENING PERIOD... THEN STORMS AGAIN LATE. CURRENT DEWPOINTS GUD FOR OVERNIGHT MINS. CID 73/70 MLI 71/50 DBQ 68/80 BRL 75/40 TPH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:51 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 49 min |
| Jul 19, 3:54 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 46 min |
| Jul 19, 4:06 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 49 min |
| Jul 19, 4:55 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 65 min |
| Jul 19, 5:07 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 48 min |
| Jul 19, 5:09 PM CDT | Severe Thunderstorm Warning | DVN | Louisa | 46 min |
| Jul 19, 5:24 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.